Oligoarthralgia and near-syncope strike a middle-aged father
The patient’s first symptoms were pain in his right hand and knee plus chills the evening before.
Late one afternoon, Mr. M, 51 years old, came to the emergency department after suffering a near-syncopal episode. His wife and daughter reported that he turned pale and almost passed out after becoming dizzy and weak. There was no loss of consciousness, chest pain, dyspnea, or diaphoresis. Mr. M did not complain of headache, visual disturbances, or change in speech. The evening before, he had experienced chills but no recorded fever. He noted right-hand and right-knee pain, both of acute onset. Although he denied injury to his hand and foot, he observed that they looked bigger than usual. There was no limitation in range of motion.
Mr. M’s only past medical history was a penile implant. He was not taking any medications, but he reported an allergy to penicillin. Mr. M did not smoke, drink alcohol, or use IV drugs. He denied any extramarital activities or history of sexually transmitted diseases. Employed as an administrator, he was visiting, with his wife and daughter, from another state.
Mr. M was a pleasant man who appeared uncomfortable and in moderate respiratory distress. His systolic BP was labile, fluctuating from the 70s to the 130s with diastolic BPs of 60-70 mm Hg. His heart rate was 120 beats per minute, and his respiratory rate was 28 breaths per minute, with oxygen saturation of 95% on 2 L of supplemental oxygen. Mr. M had no skin lesions. His oropharynx was clear, without exudate. Cardiac exam revealed normal heart sounds, with no murmurs. Diffuse rales and wheezing were heard on lung auscultation. An abdominal exam was normal. He had a moderate amount of right-knee effusion.
Laboratory studies revealed hyperglycemia, acute renal failure, thrombocytopenia, anemia, lactic acidemia, and elevated aminotransferases. Cardiac enzymes were normal; his ECG demonstrated sinus tachycardia. Urinalysis was unremarkable. Chest x-ray showed pulmonary vascular prominence with bilateral perihilar opacity.
Based on his clinical findings and x-ray results, Mr. M was admitted to the ICU with a presumptive diagnosis of sepsis, likely from a community-acquired pneumonia, and started on broad-spectrum antibiotics and aggressive fluid resuscitation. He deteriorated quickly, becoming hypotensive and unresponsive within six hours, and required vasopressor support with norepinephrine, as well as mechanical intubation.
Since my index of suspicion was very high for septic shock, I administered activated drotrecogin alfa (Xigris), or activated protein C (APC). APC, a plasma serine protease, inhibits clot formation by degrading coagulation cofactors Va and VIIIa, thereby attenuating the coagulation cascade. Over the past 15 years, impressive research has provided novel insights into the diverse biological activities of this molecule. APC is now viewed not only as an anticoagulant but also as a signaling molecule that provides a pivotal link between the pathways of coagulation, inflammation, apoptosis, and vascular permeability. Although the exact mechanism is unknown, the protective effect of APC supplementation in patients with severe sepsis likely reflects the drug’s ability to modulate multiple pathways implicated in sepsis pathophysiology. Despite Mr. M’s thrombocytopenia, I felt that the benefits of APC outweighed the risk for increased bleeding complications.
Mr. M’s oligoarthralgia had made me suspicious of a gonococcal disease, so I was surprised when blood cultures grew out Neisseria meningitidis. His right knee remained swollen and was warm and erythematous, all highly suggestive of septic arthritis. When the effusion was aspirated, N. meningitidis isolates were present in the synovial fluid but not in the cerebrospinal fluid. The patient completed APC therapy and 14 days of ceftriaxone.
Unfortunately, Mr. M developed multiorgan failure from meningococcemia, with one complication after another, and had a prolonged ICU stay. His acute renal failure worsened, with oliguria and creatinine levels as high as 7.0 mg/dL. Because he was still on two vasopressor agents, he required continuous venovenous hemofiltration. He also had ischemic hepatitis from hypoperfusion and severe cardiomyopathy, all secondary to septic shock.
His newly diagnosed diabetes mellitus was also very difficult to control despite continuous insulin infusion. He remained in the ICU for two months but was eventually extubated, taken off vasopressor agents, and able to tolerate meals. He was discharged to a rehabilitation facility with outpatient hemodialysis treatments. I do not know whether he completely recovered or continues to endure some sequelae from his meningococcemia, but I am hopeful that he was at least able to return to work.
An encapsulated gram-negative diplococcus that colonizes the nasopharynx, N. meningitidis causes infection by penetrating the mucosal barrier and entering the intravascular space. Meningococcal disease manifests not only as meningitis, but also as meningococcemia,1 which varies from a transient, mild febrile illness to an acute fulminant disease that is fatal within hours.1 Meningococcemia causes substantial morbidity and mortality worldwide; hence the recognition of its clinical syndrome is of extreme importance but still remains difficult.
The case-fatality rate is approximately 10% for meningococcal meningitis and 20% for meningococcemia despite therapy with antimicrobial agents.2 The global persistence of N. meningitidis is due to the significant number of carriers and the dynamics of transmission and disease. The organisms’ only natural reservoir, humans can transmit meningococci by aerosols or secretions from their nasopharynx.1 Infection is preceded by colonization of the nasopharynx.
Diagnosis requires a high index of suspicion, and treatment begins with immediate administration of antibiotics, especially beta-lactams. The cardinal feature of a meningococcal sepsis is the purpuric rash, which my patient did not have, but early symptoms are often nonspecific.
Protein-C replacement within several hours of hospital admission for meningococcal sepsis has been a valuable therapy. It has been shown to improve survival in patients with severe sepsis and septic shock who have a high risk of mortality.3,4 Use of protein C is associated with an increased risk of bleeding and is generally contraindicated in patients at high risk or with a recent history of hemorrhagic events. Although the mortality of meningococcal disease remains 10%-15% for all cases and can be as high as 40% in patients with severe sepsis, adjunctive treatment modalities, such as monoclonal antibodies and APC, have lowered sepsis-associated mortality.3,4
Dr. Respicio is a resident in the Department of Medicine, University of Connecticut Health Center, in Farmington.
1. Rosenstein NE, Perkins BA, Stephens DS, et al. Meningococcal disease. N Engl J Med. 2001;344:1378-1388.
2. Rosenstein NE, Perkins BA. Update on Haemophilus influenzae serotype b and meningococcal vaccines. Pediatr Clin North Am. 2000;47:337-352.
3. Alberio L, Lammle B, Esmon CT. Protein C replacement in severe meningococcemia: rationale and clinical experience. Clin Infect Dis. 2001;32:1338-1346.
4. Raghavan M, Marik PE. Management of sepsis during the early “golden hours.” J Emerg Med. 2006;31:185-199.